South Dakota, 2008

High Wind in South Dakota, August 22, 2008

August 22, 2008 · NWS UNR · 2 events in 2 counties and zones

A tight pressure gradient developed behind a cold front and produced strong northwest winds across far northwestern South Dakota during the early afternoon. Sustained winds of 35 to 50 mph and gusts to 60 mph were recorded from Buffalo to Lemmon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed behind a cold front and produced strong northwest winds across far northwestern South Dakota during the early afternoon. Sustained winds of 35 to 50 mph and gusts to 60 mph were recorded from Buffalo to Lemmon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 9:00 AM MST, 1 hour earlier.

Area forecast discussion, Aug 22, 9:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI AUG 22 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER
SOUTHERN MANITOBA...WITH COLD FRONT PUSHING INTO THE FAR EASTERN
DAKOTAS. TIGHT PRESSURE GRADIENT REMAINS OVER THE AREA WITH GUSTY
WEST TO NORTHWEST WINDS. SECONDARY PUSH OF COLD AIR WITH WEAK TROF
SWINGING AROUND BACKSIDE OF THE LOW NOW PUSHING INTO OUR AREA. WINDS
HAVE INCREASED TO ADVISORY CRITERIA OVER FAR NORTHWEST SOUTH DAKOTA
SO HAVE STARTED THE ADVISORY EARLY. WINDS WILL CONTINUE THROUGH THE
AFTERNOON AND WILL QUICKLY DECREASE EARLY THIS EVENING AS THE LOW
SLIDES TO THE EAST AND ATMOSPHERE DECOUPLES. WITH THE COOLER AIR
MOVING IN...HAVE TRIMMED BACK HIGHS SOME...PUTTING MOST AREAS INTO
THE 70S. UPDATES HAVE BEEN SENT.

&&

.AVIATION...GUSTY NORTHWEST WINDS WILL BE FOUND ACROSS THE AREA
TODAY...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. VFR CONDITIONS
ARE EXPECTED TODAY AND TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH 600 PM MDT FOR NORTHWEST SOUTH DAKOTA.
WY...NONE.
&&
Hazardous weather outlook, Aug 22, 9:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT FRI AUG 22 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1000 AM MDT (1100 AM CDT) FRI AUG 22 2008

...WIND ADVISORY IN EFFECT THROUGH 6 PM MDT FOR NORTHWEST SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS TODAY.
THE STRONGEST WINDS WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE WINDS
OF 25 TO 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
AREA DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Perkins

When
August 22, 10:00 AM MST to 3:30 PM MST
Where
Perkins forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
August 22, 10:45 AM MST to 12:30 PM MST
Where
Harding forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130535, 130533.